Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

August 29, 2021Delaware County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 29, 2021, 10:43 PM EDT for Delaware County, Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 10:43 PM EDT (02:43 UTC)
Expired
Aug 29, 2021, 11:30 PM EDT
In force
47 min
Issued by
NWS Indianapolis, IN
Hail
0.50 in
Wind
40

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WWUS83 KIND 300243
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
1043 PM EDT Sun Aug 29 2021
 
INZ040>042-049-300330-
Randolph IN-Henry IN-Madison IN-Delaware IN-
1043 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of southern Madison,
Delaware, northwestern Randolph and northwestern Henry Counties
through 1130 PM EDT...

At 1043 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Redkey to 7 miles southwest of Anderson.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Anderson.

This includes Interstate 69 between mile markers 214 and 239.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3996 8553 3999 8586 4006 8586 4037 8522
      4031 8522 4031 8482
TIME...MOT...LOC 0243Z 269DEG 25KT 4035 8519 4004 8581 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 29, 9:42 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 29, 9:42 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Indianapolis IN
942 PM EDT Sun Aug 29 2021

.Forecast Update...
Issued at 942 PM EDT Sun Aug 29 2021

This evening, a broken line of thunderstorms continues across
northern sections of central Indiana, with isolated convection to
the south. The storms in the north are being forced by some
prefrontal convergence and some vorticity aloft. Storms have been
pulse like in nature with perhaps some gusty winds and small hail.

The forcing will continue tonight, especially north, closer to the
vorticity and the front. Will go with higher end chance PoPs there
tonight. Less forcing south will lead to slight chance or low end
chance PoPs there. Confidence is not has high in the south with the
weaker forcing and the latest trends in hi-res models to back off on
coverage there.

Mixed Layer CAPES of 2000-2500 J/KG will keep the threat of gusty
winds and small hail around.

Adjusted sky cover and hourly temperatures as needed based on latest
trends.

&&

.Short Term...(This evening through Monday night)
Issued at 302 PM EDT Sun Aug 29 2021

This Evening/Tonight...
CAMS are struggling a bit with convective initiation this afternoon.
 Showers and thunderstorms have formed rather quickly over the last
hour and are more widespread than models were projecting.  Despite
the persistency, thunderstorms are expected to remain below severe
levels though this afternoon and evening without any significant
dynamics.  Current convection is mainly being diurnally driven in
the warm, moist environment as a weak influx of moisture continues
on the back side of high pressure dome.  That will, however, change
tonight as a cold front drops into the forecast area.  This
additional forcing could be enough to trigger some isolated strong
to severe thunderstorms (mainly north) overnight, which is
highlighted by the Marginal Risk per SPC.  HRRR starts keying in on
re-initiation of convection around Mon 01/02Z over the northern
counties with cold front, eventually shifting southward toward
daybreak.

Monday/Monday Night... The aforementioned cold front will eventually
be met with the northward propagation of Ida on Monday morning,
stalling it a bit.  The surge of moisture from Ida will eventually
overtake the southern third of central Indiana on Monday afternoon
with PWAT values approaching 2 inches and a Slight Risk in the
excessive rainfall forecast.  Flooding will be a threat across the
southern tier of counties.   Elsewhere, the effects of Ida will be
less pronounced over the northern portions of central Indiana.  So,
will trend toward categorical Pops Monday afternoon over the
southern counties with likely Pops to the north.

With the cold front and extensive rainfall, the heat wave will
finally break on Monday as highs drop a bit into the mid to upper
80s.  And, overnight lows Monday night will dip into the mid to
upper 60s.

&&

.Long Term...(Tuesday through Sunday)
Issued at 302 PM EDT Sun Aug 29 2021

The remnants of Hurricane Ida will be passing by central Indiana to
the southeast on Tuesday...with an abundance of clouds and continued
scattered to numerous showers impacting the region. Beginning early
Wednesday...the pattern will transition to dry and more seasonable
as Ida shifts off to the east and a broad high pressure ridge builds
in.

The best chance for rain throughout the extended period will be on
Tuesday as what is left of Ida passes through the Tennessee and Ohio
Valleys. The track of the remnant low has solidified from middle
Tennessee into the central Appalachians...with the bulk of the broad
area of rain remaining to the southeast of the region. The diffuse
cold front however will still be in the southern half of the
forecast area on Tuesday with the potential for tropical moisture to
advect north into the area and interact with the front. A mid level
deformation axis will align north of the track of the remnant
low...likely aligning across southern Indiana and Ohio and
potentially impacting far southern portions of the forecast area.
While the potential for beneficial rainfall is there through Tuesday
night...any flood concerns will be localized considering antecedent
soil conditions which are quite dry over the last 6 weeks or so.

Any rain will depart Tuesday evening as the low pressure moves away
from the region. A broad high pressure ridge will expand into the
Ohio Valley beginning Wednesday and remain through the end of the
week. With a predominant E/NE low level flow...expect seasonable
temperatures with a nice drop in the humidity levels from what we
have felt over the last 10 days or so. Upper level troughing
initially midweek will lift out by Friday into the weekend with
heights rising. The ridge will center over the Ozarks and lower
Tennessee Valley over the weekend with central Indiana on the
periphery. Some discrepancies exist between long range guidance...
but the most likely scenario at this point is a frontal boundary
setting up north of the region over the weekend with just isolated
diurnal convection impacting the forecast area as southerly surface
flow returns. This front to the north may have a more substantial
impact locally by the tail end of the holiday weekend but confidence
is low in any specific solution at this time.

&&

.Aviation...(00Z TAF Issuance)
Issued at 643 PM EDT Sun Aug 29 2021

IMPACTS:
- Scattered convection this evening with a possible lull in activity
  early in the overnight before additional rounds into Monday
- MVFR fog possible near sunrise, especially at KLAF.

DISCUSSION: Radar shows a band of convection developing between KIND
and KLAF, with additional lines of convection northwest of KLAF.
Will thus include VCTS mention at most sites at or near valid time.
At the moment believe that these will diminish late this evening.

Additional forcing will arrive overnight into Monday bringing
additional scattered convection. Location of convection may depend
on where boundaries from earlier convection end up. Will reintroduce
VCTS overnight into Monday morning. A front in the vicinity will
keep threat of convection through the day Monday. Confidence on
where best coverage of convection overnight into Monday is medium at
best.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...50
Short Term...TDUD
Long Term...Ryan
Aviation...50
Hazardous weather outlook, Aug 29, 9:50 PM EDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
950 PM EDT Sun Aug 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-310200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
950 PM EDT Sun Aug 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through the night across
central Indiana. A few stronger storms are possible, mainly north of
Interstate 70. Brief heavy rain, gusty winds, small hail, cloud to
ground lightning and localized flooding will be possible.

Storm motion will generally be to the east northeast at around 30
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances will continue at times through Tuesday as a
cold front moves through and the remnants of Ida move south and east
of central Indiana. Severe storms are not expected, but a few could
be strong. Heavy rain, localized flooding, gusty winds and cloud to
ground lightning will be possible. Flood threat will be highest
across the southern tier of counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 29, 10:19 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1019 PM EDT Sun Aug 29 2021

INZ039>041-300245-
Madison IN-Delaware IN-Hamilton IN-
1019 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Madison, northern
Delaware and east central Hamilton Counties through 1045 PM EDT...

At 1019 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Alexandria to near
Noblesville. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Alexandria around 1025 PM EDT.

Other locations in the path of these storms include Muncie.

This includes Interstate 69 between mile markers 218 and 227, and
between mile markers 233 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 8572 4004 8608 4038 8558 4038 8522
      4037 8522
TIME...MOT...LOC 0219Z 275DEG 19KT 4033 8559 4006 8598

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

50
Special weather statement, Aug 29, 10:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1043 PM EDT Sun Aug 29 2021

INZ040>042-049-300330-
Randolph IN-Henry IN-Madison IN-Delaware IN-
1043 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of southern Madison,
Delaware, northwestern Randolph and northwestern Henry Counties
through 1130 PM EDT...

At 1043 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Redkey to 7 miles southwest of Anderson.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Anderson.

This includes Interstate 69 between mile markers 214 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3996 8553 3999 8586 4006 8586 4037 8522
      4031 8522 4031 8482
TIME...MOT...LOC 0243Z 269DEG 25KT 4035 8519 4004 8581

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 10:19 PM EDTSpecial Weather StatementINDHamilton, Madison26 min
Aug 29, 11:00 PM EDTSpecial Weather StatementINDMartin30 min
Aug 29, 11:23 PM EDTSpecial Weather StatementINDHamilton, Madison37 min
Aug 30, 12:13 AM EDTSpecial Weather StatementINDDelaware, Madison, Randolph62 min
Aug 30, 12:15 AM EDTSpecial Weather StatementINDJackson60 min
Aug 30, 12:25 AM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph65 min
Aug 30, 1:18 AM EDTAreal Flood AdvisoryINDDelaware, Henry, Madison, Randolph4 hr
Aug 30, 3:45 AM EDTAreal Flood AdvisoryINDClinton, Fountain, Tippecanoe4 hr
Aug 30, 4:42 PM EDTSpecial Weather StatementINDMorgan33 min
Aug 30, 5:42 PM EDTAreal Flood WarningINDMonroe3 hr
Aug 30, 5:57 PM EDTAreal Flood WarningINDMartin3 hr
Aug 30, 6:21 PM EDTAreal Flood WarningINDBrown, Jackson, Lawrence3 hr
Aug 30, 6:53 PM EDTAreal Flood WarningINDJackson, Lawrence, Martin5 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.